Alert archive / Hawaii / Small Craft Advisories in 2012

Small Craft Advisory 6, NWS Honolulu, HI

January 10, 2012

NWS Honolulu, HI issued this small craft advisory at Jan 10, 2012, 3:23 PM HST. It took effect at Jan 11, 2012, 6:00 AM HST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2012, 3:23 PM HST (01:23 UTC)
In effect from
Jan 11, 2012, 6:00 AM HST
Expired
Jan 11, 2012, 3:45 PM HST
In force
10 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WHHW70 PHFO 110123
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST TUE JAN 10 2012

...COMBINED SEAS WILL BE ON THE RISE BEGINNING WEDNESDAY...

.AN APPROACHING NORTHWEST SWELL WILL CAUSE COMBINED SEAS TO
INCREASE ABOVE THE SMALL CRAFT ADVISORY THRESHOLD FOR WATERS
AROUND KAUAI AND OAHU BEGINNING WEDNESDAY. SEAS SHOULD DIMINISH
DURING THE DAY THURSDAY AS THE SWELL PASSES.

PHZ110>115-111430-
/O.NEW.PHFO.SC.Y.0006.120111T1600Z-120112T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
323 PM HST TUE JAN 10 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST
THURSDAY. 

* WINDS AND SEAS...BEGINNING WEDNESDAY MORNING...EXPECT ROUGH
  COMBINED SEAS OF 7 TO 11 FEET. THE LARGEST WAVES ARE EXPECTED
  WEDNESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
POWELL
2 follow-up statements
063 
WHHW70 PHFO 111330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST WED JAN 11 2012

...COMBINED SEAS ARE ON THE RISE...

.AN APPROACHING NORTHWEST SWELL WILL CAUSE COMBINED SEAS TO
INCREASE ABOVE THE SMALL CRAFT ADVISORY THRESHOLD FOR WATERS
AROUND KAUAI AND OAHU. SEAS SHOULD DIMINISH DURING THE DAY
THURSDAY AS THE SWELL PASSES.

PHZ110>115-120230-
/O.CON.PHFO.SC.Y.0006.120111T1600Z-120112T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
330 AM HST WED JAN 11 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 6 AM HST THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING
TO 6 AM HST THURSDAY. 

* SEAS...BEGINNING THIS MORNING...EXPECT ROUGH COMBINED SEAS OF 10
  TO 11 FEET. THE LARGEST SEAS ARE EXPECTED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
860 
WHHW70 PHFO 120145
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED JAN 11 2012

PHZ110>115-120245-
/O.CAN.PHFO.SC.Y.0006.000000T0000Z-120112T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
345 PM HST WED JAN 11 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

10 FOOT SEAS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 10, 10:00 AM HST, 5 hours 23 minutes earlier.

Area forecast discussion, Jan 10, 10:00 AM HST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE JAN 10 2012

.SYNOPSIS...
LIGHT TO MODERATE TRADES WILL CONTINUE ACROSS THE STATE THROUGH
WEDNESDAY. EXPECT SOME CLOUDS AND SHOWERS OVER THE WINDWARD AND
MAUKA AREAS IN THE TRADE WIND FLOW. WINDS ARE EXPECTED TO WEAKEN
WEDNESDAY NIGHT WITH AN INCREASE IN SHOWER ACTIVITY ON THURSDAY AND
FRIDAY AS A FRONT AND UPPER LOW SKIRTS THE NORTHERN END OF THE
STATE.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A POSITIVELY-TILTED UPPER LEVEL RIDGE NEARLY
CENTERED ACROSS THE HAWAIIAN ISLANDS...WHILE AN UPPER TROUGH
PERSISTS FAR TO THE NORTHWEST. SUBSIDENCE PROVIDED BY THE RIDGE IS
RESULTING IN GENERALLY STABLE CONDITIONS ACROSS THE AREA. NEAR THE
SURFACE...A RIDGE TO THE NORTH WILL CONTINUE LIGHT TO MODERATE
TRADE WINDS THROUGH WEDNESDAY...ALONG WITH SOME LIGHT WINDWARD AND
MAUKA CLOUDS AND SHOWERS.

THE BLENDED TOTAL PRECIPITABLE WATER UPSTREAM OF THE ISLANDS WOULD
SUGGEST A NORMAL MOISTURE FIELD. THE 24 HOUR OBSERVATION STATION
TRENDS SHOW AN INCREASE IN LOW LEVEL MOISTURE FOR WINDWARD SIDES
OF MAUI AND THE BIG ISLAND...WHICH IS NOT ALL THAT SURPRISING
GIVEN THAT THERE IS A LITTLE BIT MORE CLOUD AND SHOWER COVERAGE
ACROSS THESE AREAS THIS MORNING THAN LAST. THIS WEATHER PATTERN OF
LIGHT TO MODERATE TRADES WITH LIGHT WINDWARD AND MAUKA SHOWERS
WILL CONTINUE THROUGH WEDNESDAY.

THE SURFACE RIDGE WILL BE USHERED OFF TO THE EAST WEDNESDAY NIGHT
AS A COLD FRONT APPROACHES THE ISLANDS FROM THE NORTHWEST. THIS
WILL ALLOW THE WINDS WILL WEAKEN OVER THE STATE ON WEDNESDAY NIGHT
THROUGH FRIDAY...ALLOWING FOR LOCAL LAND AND SEA BREEZES TO SET
UP. AFTERNOON AND EVENING CLOUD BUILD UPS AND SHOWERS ACROSS THE
ISLAND INTERIORS ARE BE POSSIBLE IN THIS SITUATION. THE COLD FRONT
WILL WEAKEN AND PROVIDE A QUICK BOUT OF SHOWERS AS IT CROSSES THE
ISLAND CHAIN THURSDAY NIGHT INTO FRIDAY.

ALOFT...THE UPPER TROUGH NORTHWEST OF THE STATE WILL AMPLIFY AND WILL DIG
SOUTHEASTWARD WEDNESDAY NIGHT...AND SKIRT ALONG THE NORTHERN FRINGES
OF THE STATE THURSDAY. THE ASSOCIATED COLD POOL ALOFT WILL DROP
500 MB TEMPERATURES NEAR -15 DEGREES CELSIUS...WHICH COULD RESULT
IN HEAVIER PRECIPITATION OVER THE NORTHERN COASTAL WATERS. MOST OF
THE ENERGY AND MOISTURE WITH THIS SYSTEM IS EXPECTED TO STAY TO
THE NORTHEAST OF THE ISLANDS. FORECASTING FOR INCREASED SHOWERS
FOR THURSDAY AND FRIDAY PARTICULARLY DURING THE AFTERNOONS WHEN
DAYTIME HEATING AND SEA BREEZES AID IN THE SHOWER DEVELOPMENT.

HIGH PRESSURE IS EXPECTED TO BUILD BACK IN JUST NORTH OF THE ISLANDS
FRIDAY NIGHT AND SATURDAY...BUT DON/T EXPECT THIS TO LINGER LONG.
THE HIGH IS FORECAST TO MOVE TO THE EAST AS YET ANOTHER FRONT PUSHES
TOWARDS THE ISLANDS FROM THE NORTHWEST. SUNDAY WINDS SHOULD TURN
MORE SOUTHERLY BEHIND THE HIGH AND AHEAD OF THE FRONT. THIS LOOKS TO
TAP INTO SOME TROPICAL MOISTURE WHICH WILL COMBINE WITH ADDITIONAL
MOISTURE BROUGHT NEAR THE ISLANDS WITH THE FRONT. THIS COULD SPELL
AN INCREASE IN SHOWER ACTIVITY MONDAY THROUGH TUESDAY.

&&

.AVIATION...
VFR CONDITIONS CONTINUE TO PREVAIL FOR ALL TERMINALS TODAY...WITH
BRIEF MVFR CEILINGS AFFECTING MAINLY WINDWARD TAF SITES DUE TO LOW
CLOUDS AND -SHRA EMBEDDED IN THE TRADE WIND FLOW.

&&

.MARINE...
A WEST NORTHWEST SWELL WILL BRING SURF NEAR ADVISORY LEVELS FOR
NORTH AND WEST FACING SHORES TODAY. ANOTHER SLIGHTLY LARGER SWELL
FROM THE SAME DIRECTION IS EXPECTED TO BOOST THE SURF FURTHER ON
WEDNESDAY...BEFORE GRADUALLY LOWERING WEDNESDAY NIGHT THROUGH
FRIDAY. THIS SECOND SWELL WILL LIKELY PUSH SURF OVER THE ADVISORY
LEVELS FOR WEDNESDAY...AND A HIGH SURF ADVISORY WILL COME OUT THIS
AFTERNOON FOR NORTH AND WEST SHORES TOMORROW.

THE SWELL BOOST ON WEDNESDAY WILL HELP TO BOOST SEAS NEAR THE ISLANDS
WHICH WILL LIKELY RESULT IN A SMALL CRAFT ADVISORY WEDNESDAY MORNING
BEGINNING IN THE NORTHWEST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BRENCHLEY

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:27 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao3 days

Nearby

Small Craft Advisories in Hawaii, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.